Hail, Corson
- When
- June 14, 11:00 PM MST
- Where
- Corson County, 4 mi SE of Little Eagle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.630, -100.760
An upper level disturbance combined with a warm front and very unstable air brought severe thunderstorms to parts of central and north central South Dakota. Hail up to the size of golfballs, flash flooding, along with several tornadoes occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level disturbance combined with a warm front and very unstable air brought severe thunderstorms to parts of central and north central South Dakota. Hail up to the size of golfballs, flash flooding, along with several tornadoes occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 6:25 PM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 825 PM CDT SUN JUN 14 2009 .UPDATE... TORNADO AND SEVERE THUNDERSTORM WATCHES ABOUND THIS EVENING ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS...INCLUDING SEVERE THUNDERSTORM WATCH NUMBER 412 ACROSS MUCH OF THE FORECAST ZONES IN THIS CWA ADJACENT TO THE MISSOURI RIVER VALLEY...VALID UNTIL 1 AM CDT. GRIDS/WORDS HAVE BEEN UPDATED TO INJECT SEVERE STORMS POSSIBLE WORDING ACROSS THE WATCH AREA. OTHERWISE...ONLY ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE EASTERN HALF OF FORECAST ZONES FOR LATE TONIGHT /AFTER 06Z/...FOR THIS AREA OF LOW PRESSURE LIFTING OUT OF THE ROCKIES TONIGHT. THE UPPER LEVEL SHORT WAVE ENERGY SHOULD LIFT RIGHT OUT ACROSS THIS CWA...WHERE LOW LEVEL MOISTURE ADVECTION AND 850-700HPA WAA WILL BE IN PROGRESS. THE SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE CONFINED OUT WEST OF THIS CWA OVER FAR WESTERN SOUTH DAKOTA. HOWEVER...AS AN 850HPA LOW LEVEL JET STRENGTHENS TO 25 TO 35 KNOTS THIS EVENING...THE THREAT FOR FURTHER THUNDERSTORM DEVELOPMENT AND/OR MOVEMENT EASTWARD INTO PORTIONS OF CENTRAL SOUTH DAKOTA INCREASES. 0-6KM AND 0-3KM SHEAR THROUGH TONIGHT BEGINS TO WANE AFTER 06Z WITH THE FORECASTED DECREASE OF MID AND UPPER LEVEL JET SUPPORT. WILL CONTINUE TO MONITOR THE MOVEMENT/DEVELOPMENT OF CONVECTION OUT WEST OF THIS CWA THROUGH THIS EVENING...AS WELL AS THE POTENTIAL FOR CONVECTION TO FIRE UP ON THE DEVELOPING LOW LEVEL JET ACROSS THE FAR WESTERN ZONES OF THIS CWA BETWEEN NOW AND 06Z. NO CHANGES MADE TO THE OVERNIGHT LOW TEMPERATURES...AS HIGH LEVEL CONVECTIVE DEBRIS CLOUDINESS AND LOW LEVEL MOISTURE ADVECTION SHOULD HELP KEEP TEMPERATURES FROM FALLING MUCH PAST 60 DEGREES TONIGHT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT AN OLD FRONTAL ZONE IS STILL EVIDENT IN VISIBLE SATELLITE ALONG THE NORTH DAKOTA SOUTH DAKOTA BORDER. THIS FEATURE IS VERY WEAK AND DIFFICULT TO PICK OUT IN THE SURFACE REPORTS. A SOUTHERLY FLOW HAS SET UP AHEAD OF AN APPROACHING WESTERN TROUGH. THIS TROUGH HAS BEEN EJECTING PIECES OF ENERGY INTO THIS AREA WITH THE LATEST ONE WEAKENING OVER CENTRAL SOUTH DAKOTA. WSR-88D CONTINUES TO SHOW LIGHT RETURNS JUST WEST OF THE MISSOURI RIVER ASSOCIATED WITH AN H5 UPPER LEVEL WAVE MOVING INTO THE UPPER LEVEL RIDGE OVER THE DAKOTAS. THIS ENTIRE UPPER LEVEL TROUGH WILL TAKE ON A NEGATIVE TILT THROUGH TONIGHT. RADAR ALSO IS SHOWING SOME CONVECTION IN FAR WESTERN SOUTH DAKOTA IN BETTER AIR AND CLOSER TO THE H7 FEATURE AND IN AREA OF EAST OR SOUTHEAST UPSLOPE FLOW. SHEAR FAVORS SUPER CELLS WITH A THREAT OF HAIL AND WIND. EXPECT THESE STORMS TO CONTINUE TO BUILD AND WORK THROUGH WESTERN SOUTH DAKOTA. EXPECT THESE STORMS WILL HAVE A DIFFICULT TIME GETTING MUCH FARTHER THAN THE RIVER. WEAK H85 LOW LEVEL JET FORMS TONIGHT BUT PRIMARILY POINTS TO WESTERN PART OF THE STATE. WAS VERY SLOW TO SPREAD LOW PROBABILITY SHOWERS AND THUNDERSTORMS TONIGHT. TOMORROW AND FOR THE NEXT SEVERAL DAYS THE WESTERN ENERGY ALOFT CONTINUES ITS ASSAULT ON THE CENTRAL UNITED STATES UPPER RIDGE. SEVERAL RATHER WELL DEVELOPED WAVES MOVE TOWARD THE AREA. TOMORROW AFTERNOON A LARGE CHUNK OF THE UPPER TROUGH MOVES OUT ACROSS WESTERN SOUTH DAKOTA. BUF KIT SOUNDINGS IN NORTHWEST SOUTH DAKOTA SHOW LARGE CAPE PROFILES ABOVE 2500 J/KG AND PRECIPITABLE WATER ABOVE AN INCH. LOCATIONS FARTHER EAST SEEM ABLE TO SUPPORT CONVECTION BUT IN AN INCREASINGLY UNFAVORABLE ENVIRONMENT. TUESDAY COULD AGAIN SUPPORT CONVECTION AS A CLOSED H5 UPPER LOW MOVES OVER A REBUILDING UPPER LEVEL RIDGE. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY SHOULD REMAIN DRY AS UPPER LEVEL LOW MOVES PAST THIS AREA AND UPPER RIDGE REBUILDS. THERE SEEMS TO BE SOME AGREEMENT TODAY AMONG THE MEDIUM RANGE AT LEAST IN THE NEAR TERM. GFS SOLUTION SEEMS PRETTY REASONABLE WITH SECOND PACIFIC LOW MOVING INTO REMNANTS OF UPPER RIDGE ON THURSDAY AS SOUTHWEST UNITED STATES LOW CUTS OFF AND SLIDES OFF SHORE. DURING THE DAY ON FRIDAY THE NORTHERN TROUGH MOVES OVER THE AREA AND SHARPENS CONSIDERABLY AS IT STARTS TO TAKE ON A NEGATIVE TILT. SO IT APPEARS THAT THURSDAY NIGHT WILL SEE THE END OF THE PRECIPITATION AS UPPER RIDGE REFORMS FRIDAY INTO SATURDAY. TEMPERATURES LOOK GOOD WITH THE ABOVE MENTIONED SCENARIO. IF THERE IS A CHANGE IN SKY COVER OR PRECIPITATION THE TEMPERATURES WILL NEED SOME ADJUSTMENT. GOING GRIDS ARE JUST SLIGHTLY ABOVE NORMAL VALUES FOR THIS TIME OF YEAR. && .AVIATION... VFR CONDITIONS CONTINUE IN PLACE AT ALL TAF LOCATIONS THIS EVENING. CONVECTION HAS DEVELOPED IN FAR WESTERN SOUTH DAKOTA...AND MAY EVOLVE LATE THIS EVENING AND OVERNIGHT INTO AN ORGANIZED CLUSTER OF THUNDERSTORMS. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY BE ABLE TO GET GOING BY LATE THIS EVENING WEST OF THE KPIR TERMINAL AND SLOWLY MOVE EAST. KMBG...KABR AND KATY MAY SEE SOME SCATTERED SHOWERS /PERHAPS EVEN A THUNDERSTORM OR TWO/ LATE TONIGHT INTO EARLY MONDAY MORNING. BUT...FOR THE TIME BEING...WILL ONLY INTRODUCE RAIN MENTION AT KABR AND KATY AS THE EVENING WEARS ON...IF RADAR/SATELLITE TRENDS WARRANT ITS INCLUSION FOR LATER TONIGHT. THERE MAY BE PERIODS OF MVFR CEILINGS...IN PARTICULAR OVER KPIR AND KMBG AIRSPACE...LATER TONIGHT AS LOW LEVEL MOISTURE STREAMS NORTHWARD. HIGH-LEVEL CONVECTIVE DEBRIS CLOUDS MAY INHIBIT THEIR DEVELOPMENT...THOUGH. REMOVED MENTION OF THUNDER EARLY THIS EVENING AT THE KPIR TERMINAL...AS THERE IS PRESENTLY NO SIGN OF CONVECTION DEVELOPING THERE. HOWEVER...WILL BE REINTRODUCING IT THERE LATER THIS EVENING/OVERNIGHT...SHOULD STORMS BEGIN TO DEVELOP TO THE WEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...KEEFE LONG TERM...KEEFE AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 753 PM CDT SUN JUN 14 2009 SDZ003-009-015-016-033>035-045-048-160100- CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-LYMAN- 753 PM CDT SUN JUN 14 2009 /653 PM MDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED ACROSS THE AREA...VALID UNTIL 1 AM CDT. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND SEVERE THUNDERSTORM WIND GUSTS WITH STORMS THAT MAY DEVELOP ACROSS CENTRAL SOUTH DAKOTA THIS EVENING OR WORK INTO CENTRAL SOUTH DAKOTA FROM THE WEST LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH NEXT WEEK...WITH WEDNESDAY BEING THE ONLY DAY THUNDERSTORMS ARE NOT FORECAST. NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY SUNDOWN...MAINLY ALONG AND WEST OF THE MISSOURI RIVER...IF THUNDERSTORMS OUT OVER FAR WESTERN SOUTH DAKOTA CAN ORGANIZE INTO A CLUSTER OR LINE OF STORMS...AND WORK EAST. IF THUNDERSTORMS DEVELOP LATE THIS EVENING OVER CENTRAL SOUTH DAKOTA ON A STRENGTHENING LOW LEVEL JET...THEY WOULD LIKELY REACH SEVERE LIMITS AS WELL. MNZ039-046-SDZ004>008-010-011-017>023-036-037-051-160100- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE- HAND-BUFFALO- 753 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS MAY BE ABLE TO WORK ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA LATE TONIGHT. HOWEVER...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH NEXT WEEK...WITH WEDNESDAY BEING THE ONLY DAY THUNDERSTORMS ARE NOT FORECAST. NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. DORN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT SUN JUN 14 2009
SDZ033-150415-
STANLEY-
918 PM MDT SUN JUN 14 2009
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
STANLEY COUNTY UNTIL 1015 PM MDT...
AT 916 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING
NEAR BUNKER...OR 28 MILES NORTHEAST OF PHILIP...MOVING NORTH AT 15
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE BUNKER AND HAYES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4428 10118 4434 10118 4438 10116 4445 10116
4445 10090 4417 10091 4418 10119 4427 10119
TIME...MOT...LOC 0318Z 181DEG 14KT 4422 10115
DORNThe Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
14 hail, 3 tornado, 2 flash flood. Local standard time, as filed.
Heavy rain caused flash flooding on the Moreau River with the bridge on Route 14 being overtopped. The bridge had to be closed west of Green Grass. A basement was also flooded three miles east of Green Grass along with several roads in the area.
Heavy rain flooded several roads in and around Eagle Butte.
A tornado touched down west of Hayes and traveled almost a mile before lifting. No damage occurred.
A second tornado touched down east of Hayes with no damage occurring.
A third tornado touched down east of Hayes with no resulting damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184661, 184652, 184672, 184675, 184669, 184662, 184664, 184659, 184677, 184679, 184681, 184684, 184688, 184689, 184709, 184690, 184713, 184715, 184691.